Wyoming, 2017High Wind in Wyoming, December 17 to 18, 2017
December 17 to 18, 2017 · NWS RIW · 1 event in 1 county or zone
Strong mid level winds mixed to the surface in the Lee of the Absarokas and brought high winds in some areas near Clark. At the wind sensor 8 miles S of Clark, there were several wind gusts past 58 mph, including a maximum gust of 71 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds mixed to the surface in the Lee of the Absarokas and brought high winds in some areas near Clark. At the wind sensor 8 miles S of Clark, there were several wind gusts past 58 mph, including a maximum gust of 71 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 17, 1:38 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Dec 17, 1:38 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
138 PM MST Sun Dec 17 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 117 PM MST Sun Dec 17 2017
A weak high pressure ridge over Idaho and Montana will move east of
the western and central Wyoming with west northwest flow increasing
behind the ridge. Strong winds will increase over and near the east
slopes of the mountains with a high wind threat in the Cody Foothills
tonight and Monday. Other areas will have strong winds and local
high winds may develop through the wind corridor between Rock Springs
and Casper. Some wind gusts to 65 mph have developed in the Green
mountains near Muddy Gap already. Non windy areas with fresh snow
cover will be cold with potential Fog over night into Monday morning
along the rivers and unfrozen lakes. Pacific moisture will gradually
increase in the flow through mid week keeping clouds and areas of
mountain snow with rather light accumulations each day. Wind will
gradually shift to the southwest Monday night and Tuesday with
warming temperatures and increasingly gusty winds through Wednesday.
.LONG TERM...(Wednesday night through Sunday)
Issued at 117 PM MST Sun Dec 17 2017
It makes sense that we will finally descend into the depths of winter
as we head into the first day of winter, which arrives at 9:28 am
Thursday. The coldest air mass of the season will move toward the
area as a powerful cold front sweeps into the area from the north.
As expected, the models have slowed the progress of the front down
somewhat. As a result, much of Wednesday evening may end up
remaining precipitation free. Snow will spread across the area
Wednesday night however. There is decent frontogenic forcing along
with some jet support. However, the limiting factor will be, like
with many of the other Canadian and Arctic Fronts, will be moisture.
So at this time, amounts look to fall in the advisory category
rather than warning. There are some other hazards however. First
will be the possible high wind across the northern Big Horn Basin
and Johnson County associated with the strong cold advection behind
the front later Wednesday night and Thursday morning. In addition,
the snow will be of the light and powdery variety, aka easy to blow
around and reduce visibility. This snow should end by Thursday at
sunset, the shortest day of the year. In addition, MUCH colder
temperatures will move in with highs possibly occurring at midnight
for many areas and the temperatures falling through the day.
The next question is how cold will it get Thursday night. We will
have the arctic air mass, the long nights and fresh snow cover. The
one thing that is questionable though is a clear sky. Below zero low
temperatures are certainly possible though for many areas.
Another cold front with a reinforcing shot of cold air then moves in
for Friday. The GFS tries to bring the system into the northwest
later Thursday night but given the bias for rushing systems in, we
held off precipitation until Friday. This looks to be another shot
of snow, although this system has even less moisture to work with,
so it would be a mainly light snow, although maybe more than one
would expect with very high snow ratios given the very cold air in
place. Light snow will likely continue through Friday night and
possibly into Saturday as well. Saturday looks to be even colder
with highs possible remaining below zero in many areas. And again,
lows Saturday and Sunday night will depend on how much clearing
there is. However, brutally cold temperatures at night look likely
with some lows below minus 20 looking likely for some areas at this
point. Stay tuned.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 117 PM MST Sun Dec 17 2017
Largely VFR conditions are expected through 00Z Tuesday. The one
exception would be near KJAC where some lower clouds may keep
local MVFR conditions around. We also can't rule out some fog in the
some of the basin and valleys but not enough confidence to put in
the forecast yet. Upslope flow may bring some mountain showers in
vicinity and north of KJAC and could cause isolated mountain
obscurations. Strong mountain top winds will likely bring some wind
shear in vicinity of KCOD through around 19Z Monday.
&&
.FIRE WEATHER...
Issued AT 117 PM MST Sun Dec 17 2017
A weak high pressure ridge over Idaho and Montana will move east of
the western and central Wyoming with west northwest flow increasing
behind the ridge. Strong winds will increase over and near the east
slopes of the mountains with a high wind threat in the Cody Foothills
tonight and Monday. Other areas will have strong winds and local
high winds may develop through the wind corridor between Rock Springs
and Casper. Some wind gusts to 65 mph have developed in the Green
mountains near Muddy Gap already. Non windy areas with fresh snow
cover will be cold with potential Fog over night into Monday morning
along the rivers and unfrozen lakes. Pacific moisture will gradually
increase in the flow through mid week keeping clouds and areas of
mountain snow with rather light accumulations each day. Wind will
gradually shift to the southwest Monday night and Tuesday with
warming temperatures and increasingly gusty winds through Wednesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 PM this evening to 8 AM MST Monday for
WYZ003.
&&
SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Baker
Hazardous weather outlook, Dec 17, 4:26 PM MST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
426 PM MST Sun Dec 17 2017
WYZ001>020-022>030-181100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
426 PM MST Sun Dec 17 2017
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST
MONDAY FOR THE CODY FOOTHILLS...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Tonight.
West winds of 35 to 50 mph with gusts of 60 to 70 mph are
expected along the Cody Foothills tonight through early Monday
morning. Please see the High Wind Warning for more information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday Night into Wednesday morning...Strong wind possible
across the Cody Foothills and southern wind corridor from Jeffrey
City to Casper.
Wednesday through Thursday morning...Another storm system will
spread snow and much colder air southeast across the area.
Friday and Saturday...An arctic cold front and storm system will
spread snow and bitter cold air across the area.
.SPOTTER INFORMATION STATEMENT...
Spotters in the Cody Foothills, please report any wind damage or
wind gusts of 58 mph or higher. Thank you.
High Wind, Cody Foothills
- When
- December 17, 5:45 PM MST to December 18, 7:15 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A maximum wind gust of 71 mph was reported 8 miles south of Clark.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in American Samoa, December 17 to 18, 2017$45,000 · 56 kt wind · 1 event
- High Wind in Wyoming, December 17 to 18, 201766 kt wind · 18 events
- High Wind in Montana, December 17 to 18, 201775 kt wind · 5 events
- Blizzard in Alaska, December 17 to 19, 20173 events
- High Wind in Montana, December 17 to 18, 201770 kt wind · 3 events
- Dense Fog in Arizona, December 17, 20171 event
- Heavy Snow in Washington, December 17 to 18, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727980.